Facial Filler Reactions
Facial Filler Reactions
As much as we are all alike in being human, we all have particular and specific individual traits and reactions to the environment, particularly to medicines. In this way, we are truly unique!
Drugs and medicines are formulated and tested, usually with great rigor, before being approved for use on humans in the USA by the Federal Drug Administration (FDA). All drugs and injectables are known to have some side effects, and it is with an analysis of the risks and benefits that the FDA clears a drug or injectable for market use.
Facial skin dermal fillers
There are two commonly used facial skin fillers these days, and both are based on the material known as hyaluronic acid. Radiesse, a mixture of hyaluronic acid and hydroxyapatite crystals, last about 1.5 years, and Juvederm, the other common facial filler, typically lasts about nine months. Some cosmetic plastic surgeons may still be using Restalyn, another hyaluronic acid, but its shorter period of effect has made it less popular. These medications have the ability to attract water to themselves, thereby plumping up the skin wrinkles and lines that can plague an aging face.
Common reactions to facial skin fillers
Although all drugs and facial fillers can have adverse reactions, the rate of occurrence is low. Common side effects to facial fillers include:
- Swelling at the injection site
- Temporary lumpiness
Rare complications of facial fillers
Some rare complications can occur, either as a result of injection into an artery or an idiosyncratic reaction to one of the materials in the injectables. It should be noted that even though hyaluronic acid is a material found in our own bodies, the mixtures made to form an injectable product may contain other chemicals to which we may be allergic.
Here are some photos of a patient who had a rare allergic reaction to Radiesse. She had Radiesse injected into her nasolabial folds and lip lines. Within an hour, her lips and cheeks swelled up. Treatment with ice and anti-histamine drugs led to a decrease in swelling by the next morning.
As much as we would like all medical procedures and interventions to be risk-free, it is important to remember that a small but real risk always exists for any action we take and procedure we have performed. For that matter, the roof could fall on your head while you are sleeping—that is the way of the world.